Alert archive / West Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Blacksburg, VA

March 1, 1997Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 1, 1997, 6:00 PM EST for Greenbrier County, West Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 1997, 6:00 PM EST (23:00 UTC)
Expired
Mar 1, 1997, 7:00 PM EST
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 4:30 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 539 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
539 m²/s²
0-3 km storm-relative helicity
665 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 012306 RRA
SVRRNK
WVC025-020000-

BULLETIN -- IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EST SAT MAR 1 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST WEST VIRGINIA

   ...WESTERN GREENBRIER COUNTY
 
AT 600 PM EST...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR
RICHWOOD IN NICHOLAS COUNTY TO SOUTHEAST FAYETTE COUNTY.  A LINE
DAMAGING WINDS HAS DEVELOPED AHEAD OF THE STORMS AND WILL BE
ENTERING WESTERN GREENBRIER COUNTY BY 610 PM.  THE NATIONAL WEATHER
SERVICE IN CHARLESTON HAS RECEIVED REPORTS OF DOWNED TREES WITH
THESE WINtDS.

REMEMBER...DAMAGING WINDS ARE POSSIBLE IN THE WARNED AREA.
MOVE TO THE INTERIOR OF A STURDY BUILDING.

DESROSIERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:21 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 1, 2:21 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EST SAT MAR 1 1997

RECOMMENDATIONS...

CRW...THANKS FOR THE CALL.

WBC...BLEND OF FAN & FWC MOS POPS & TEMPS LOOKS OKAY. WOULD BE A
GOOD IDEA TO MENTION HEAVY DOWNPOURS POSS SUNDAY. ROA & LYH AREAS
STILL IN THE SOUP- WIL HAVE STEADY OR SLOWLY RISING TEMPS TONITE.

RDU...I AGREE WITH YOUR EARLY SFD- A FFA FOR THE NRN MTNS IS A GOOD
IDEA. WOULD BE A GOOD IDEA TO MENTION HEAVY DOWNPOURS IN THE OTHER
ZONES TOO.

DISCUSSION...

THE WEDGE OF COOLER AIR..LOW CLOUDS STILL STUBBORNLY HANGING IN OVER
VA EAST OF THE BLUE RIDGE & A SMALL PART OF NW NC...BUT THAT SHUD
ALL BE GONE BY EARLY EVE. TONITE LOOKS TO BE PARTLY CLOUDY WITH VERY
MILD TEMPS IN THE SW FLOW AHEAD OF THE FRONT. THE MODELS ARE IN
PRETTY CLOSE AGREEMENT IN MOVG THE COLD FRONT INTO SE WV AND SW VA
SUN MORN AND CEN VA TO NW NC SUN EVE. THE ETA IS STILL A LITTLE
SLOWER WITH THE MAIN VORT LIFTING OUT SUNDAY NIGHT/MONDAY...AND HAS
A NEG TILT...SO IT WOULD DEVELOP A MORE SIG WAVE ALONG THE FNT
MONDAY. IT/S TOUGH TO GO AGAINST THE ETA WHICH HAS HAD SUCH A GOOD
TRACK RECORD. IN ANY CASE..THAT WOULD MAINLY AFFECT THE FCST FOR
MONDAY.

FOR SUNDAY/SUNDAY NIGHT...WITH THE SLOW MOVG COLD FNT NEARLY PARALLEL
TO THE UPPER FLOW...AND DEEP MOISTURE (PW/S 1.5 INCHES)...AND SOME
FAVORABLE JET DYNAMICS...MY CWA STANDS A GOOD CHC OF GETTING SOME
HEAVY DOWNPOURS. FFG IS LOW ENUF THAT A FFA FOR MY MTN ZONES FOR
SUNDAY WOULD BE A GOOD IDEA. THE FOOTHILLS & PIEDMONT COULD ALSO GET
THE DOWNPOURS...BUT WOULD OCCUR IN THE AFT & HAS HIGH ENUF FFG SO
THAT WE CAN HOLD OFF THERE. THEN THERE/S ALWAYS THE POSS OF SVR IN
THE FOOTHILLS & PIEDMONT.

W"ITH THE WAVE ALONG THE FNT MONDAY...SHUD BE CHC TO CATEG POPS MON
MORN NW-SE ACROSS MY CWA. NO HEAVY PCPN THEN THOUGH.

ROA 54/68/45/53 4+86
RNK 52/64/40/48 6+75

JJ

In the hours before

Special weather statement, Mar 1, 5:16 PM EST, 44 minutes before
WVZ042>045-020220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EST SAT MAR 1 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT FOR A LARGE PART OF CENTRAL AND EASTERN WEST VIRGINIA
EFFECTIVE UNTIL 8 PM.  THIS WATCH INCLUDES THE SOUTHEAST WEST
VIRGINIA COUNTIES OF GREENBRIER...SUMMERS...MONROE AND MERCER.  THE
CITIES OF LEWISBURG AND BLUEFIELD ARE PART OF THIS WATCH AREA.

AT 515 PM...REGIONAL RADAR SHOWED A BROAD AREA OF SHOWERS AND
THUNDERSTORM EXTENDING FROM CENTRAL WEST VIRGINIA SOUTHWEST TO
SOUTHERN KENTUCKY.  NUMEROUS STRONG THUNDERSTORMS WERE ON THE
SOUTHERN EDGE OF THIS LINE.  THE AREA WAS MOVING VERY SLOWLY
EAST... WHILE INDIVIDUAL CELLS WERE MOVING NORTHEAST AT ABOUT 25
MILES AN HOUR.

STRONG...AND POSSIBLY SEVERE...THUNDERSTORMS COULD CROSS SOUTHEAST
WEST VIRGINIA DURING THE EARLY EVENING HOURS.  THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS.  LARGE HAIL IS ALSO POSSIBLE.

IF SEVERE WEATHER THREATENS YOUR AREA...MOVE TO THE INTERIOR OF A
STURDY BUILDING.  STAY TUNED TO NATIONAL WEATHER SERVICE RADIO FOR
THE LATEST STATEMENTS AND POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, Mar 1, 5:17 PM EST, 43 minutes before
WVZ042>045-020220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EST SAT MAR 1 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT FOR A LARGE PART OF CENTRAL AND EASTERN WEST VIRGINIA
EFFECTIVE UNTIL 8 PM.  THIS WATCH INCLUDES THE SOUTHEAST WEST
VIRGINIA COUNTIES OF GREENBRIER...SUMMERS...MONROE AND MERCER.  THE
CITIES OF LEWISBURG AND BLUEFIELD ARE PART OF THIS WATCH AREA.

AT 515 PM...REGIONAL RADAR SHOWED A BROAD AREA OF SHOWERS AND
THUNDERSTORM EXTENDING FROM CENTRAL WEST VIRGINIA SOUTHWEST TO
SOUTHERN KENTUCKY.  NUMEROUS STRONG THUNDERSTORMS WERE ON THE
SOUTHERN EDGE OF THIS LINE.  THE AREA WAS MOVING VERY SLOWLY
EAST... WHILE INDIVIDUAL CELLS WERE MOVING NORTHEAST AT ABOUT 25
MILES AN HOUR.

STRONG...AND POSSIBLY SEVERE...THUNDERSTORMS COULD CROSS SOUTHEAST
WEST VIRGINIA DURING THE EARLY EVENING HOURS.  THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS.  LARGE HAIL IS ALSO POSSIBLE.

IF SEVERE WEATHER THREATENS YOUR AREA...MOVE TO THE INTERIOR OF A
STURDY BUILDING.  STAY TUNED TO NATIONAL WEATHER SERVICE RADIO FOR
THE LATEST STATEMENTS AND POSSIBLE WARNINGS.

DESROSIERS
Special weather statement, Mar 1, 5:38 PM EST, 22 minutes before
VAZ007-009>017-WVZ042-045-020445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EST SAT MAR 1 1997

...HEAVY RAINS COULD BRING FLASH FLOODING TOMORROW...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR
SUNDAY FOR ALL OF SOUTHEAST WEST VIRGINIA...FAR SOUTHWEST VIRGINIA
AND THE NEW RIVER VALLEY.  CITIES INCLUDED IN THE WATCH ARE
WYTHEVILLE...PEARISBURG...BLACKSBURG...RADFORD...GALAX...FLOYD...
BLUEFIELD AND LEWISBURG.

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE WATCH
TONIGHT...THEN CONTINUE THROUGH MUCH OF SUNDAY.  CONDITIONS ARE
EXPECTED TO BE FAVORABLE FOR SOME OF THESE SHOWERS AND
THUNDERSTORMS TO PRODUCE VERY HEAVY RAINFALL OVER A SHORT AMOUNT OF
TIME.

RECENT RAINS AND SNOWMELT FROM THE MOUNTAINS HAS LEFT THE GROUND
SATURATED AND SMALL STREAMS AND CREEKS NEAR BANKFUL.  ADDITIONAL
HEAVY RAINFALL COULD EASILY PUSH THE CREEKS AND STREAMS OVER
THEIR BANKS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND REMEMBER TO NEVER
ATTEMPT TO DRIVE ACROSS A FLOODED BRIDGE OR ROAD.  STAY TUNED TO
NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

DESROSIERS
Special weather statement, Mar 1, 5:39 PM EST, 21 minutes before
VAZ007-009>017-WVZ042-045-020445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EST SAT MAR 1 1997

...HEAVY RAINS COULD BRING FLASH FLOODING TOMORROW...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR
SUNDAY FOR ALL OF SOUTHEAST WEST VIRGINIA...FAR SOUTHWEST VIRGINIA
AND THE NEW RIVER VALLEY.  CITIES INCLUDED IN THE WATCH ARE
WYTHEVILLE...PEARISBURG...BLACKSBURG...RADFORD...GALAX...FLOYD...
BLUEFIELD AND LEWISBURG.

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE WATCH
TONIGHT...THEN CONTINUE THROUGH MUCH OF SUNDAY.  CONDITIONS ARE
EXPECTED TO BE FAVORABLE FOR SOME OF THESE SHOWERS AND
THUNDERSTORMS TO PRODUCE VERY HEAVY RAINFALL OVER A SHORT AMOUNT OF
TIME.

RECENT RAINS AND SNOWMELT FROM THE MOUNTAINS HAS LEFT THE GROUND
SATURATED AND SMALL STREAMS AND CREEKS NEAR BANKFUL.  ADDITIONAL
HEAVY RAINFALL COULD EASILY PUSH THE CREEKS AND STREAMS OVER
THEIR BANKS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND REMEMBER TO NEVER
ATTEMPT TO DRIVE ACROSS A FLOODED BRIDGE OR ROAD.  STAY TUNED TO
NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

DESROSIERS

Nearby

Severe Thunderstorm Warnings in West Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.